My eleven year old daughter had decompression surgery on 4/21. She had no symptoms before surgery. Rarely go headaches. If so regular tension headaches that were cured with one dose of Tylenol. She was/is a perfectly healthy girl. The reason we did the surgery was because her Chiari included a syrinx that was giving her scoliosis. The surgery went well. The first day after surgery in the hospital she was having horrible migraine type headaches. The surgeon came in and said this is normal and was caused by air and csf moving around in her head after surgery. It took awhile, but they figured out the right combination of pain killers to get the headache under control. As an aside, the morphine and oxy they gave her had minimal effect. We were told by the nurse that some people don't get as much pain relief as others from opioids. By day three in the hospital she was doing well and they sent her home. The first week at home she was tired, but was doing well. Two days after she came off the steroids (10 days post surgery) she started to have the headaches again. We somewhat got them under control with Tylenol because that's all we could give her at the time. She is also on muscles relaxers. She was up and down with the headaches. And when I say headache, I mean she cannot function she is so much pain. Light and sound bother her. We finally spoke to our surgeon's NP who said we could move to ibuprofen because we were 13 days post surgery. The Motrin worked, but we really had to give to her it around the clock and that this point we were having her do minimal activity just to keep things under control. The NP said to get a MRI and blood work just to make sure there wasn't a csf leak or infection. We did that and found out everything is good and in fact the syrinx had already gone down since surgery. The NP said stop waking her during the night to give Motrin (something I was doing to keep the pain at bay). Five days into the Motrin she started to get a headache we couldn't control along with vomiting. We went to the ER and it just wouldn't stop. A surgical resident saw us and said that she has seen this reaction with post surgical Chiari patients and that it is normal. I told her my daughter was good on the steroids so it must be swelling and she agreed. She had to get in touch with our surgeon and when she did he wiped himself clean of the headaches and said they have nothing to do with the surgery and referred us to a neurologist. They did put her back on a lower dose of the same steroid. She's doing great now, but I'm so nervous for her to come off the steroid again. I'm hoping the neurologist, who we see tomorrow, can give us some advise for when she comes off again or some drug in-between a steroid and ibuprofen. I don't know if that exists? Also, I'm wondering if maybe this time coming off some of her swelling could possibly have gone down and maybe she's just a slow healer. Any advise or thoughts appreciated.
Hi vita and welcome to the Chiari forum.
I am so sorry your daughter is having such rough time post op.....I had some vomiting post op but it was a reaction to the morphine and was resolved b4 I left ICU and I was in the hospital a total of 5 days.
May I ask, out side of the syrinx does she have any other related conditions...and what all was done during her decompression....was the dura opened? If so, what type of dura patch was placed? I asked about other related conditions as those with Chiari are prone to also have Ehlers-Danlos which can cause us to heal slower then most.
Where is the swelling? it could be a leak...regardless of what they are telling you.....are your symptoms and pain worse when up right?
I personally was never on a steroid....but when in the hospital had a drain that was there much of the time....her headaches at this point post op should be controllable and I am not sure why she is off the strong pain meds as it does take time for things to calm down post op and you need to keep ahead of the pain other wise nothing helps it.
As for no symptoms or headaches b4 surgery, with a syrinx it can conceal pain and cause numbness and other symptoms.And since this is a congenital condition many of us do not recognize we have symptoms as how we feel/felt were our "normal" way to feel....it is not until the symptoms worsen we take notice of them but still we do not connect them all to one issue and count them as part of over doing it or too much this or that.....
Yes, some heal slower then others and there can be an underlying reason for that and that is why I asked about those related conditions as it could be one of them causing this issue as well....
I have EDS and I do heal slower then most, but I did not have the issues your daughter is having post op... we all are different but do get more info and more testing done to make sure it is nothing else.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.